Am I depressed or just NUTS?
Jul 1, 1999
Hello Michael; First, thanks for helping all of us who find this site an invaluable resource for information and answers. I was diagnosed in August of '98 with a VL of 110,000+ and Cd4 of 85/9%. Since then, my VL is down to 35 and Cd4 320/15%. However, my fatigue is sometimes overwhelming, not wanting to get out of bed unless I have to. No, what I would call, ambition/get-up and go. I feel like I have plenty of energy to get up and do things, I just don't want to. (this started about a year BEFORE my diagnosis too) As if this isn't bad enough, I'm an only child, my parents don't know I'm gay and now I have to deal with finding a way to drop this bombshell on them without killing them. Clearly, I have plenty of fuel for a depression diagnosis but I don't really feel "depressed". As a matter of fact, I've even surprised myself by how well I find myself dealing with all of this. I've come to terms with the possibility/probability of the outcome of this disease and I feel relativly "OK" about it. Even my doctor is sometimes surprised by my attitude. He feels that the fatigue/loss of gumption is more related to HIV than it is to clinical depression. We've tried several antidepressants with results from, worse fatigue to a dopey/drugged feeling to extremely anxious/nervous (personally, I think antidepressants are a bunch of "crap", but we tried)... WHAT'S WRONG WITH ME?!?!? Any ideas on what to do and where to start? (especially with the "parent" thing) Thank you SO much! ;o)
Response from Mr. Shernoff
From your letter I certainly do think that the likelihood is that you have a clinical depression. But the only way to really find out is to have a consultation with a mental health professional who is skilled in assessing and diagnosing depression. But I think it is essential that you find a professional who has two attributes. First he or she must be very skilled in working with people who have HIV. This is important because you are describing mental and emotional symptoms that predated your HIV becoming more progressed. If a therapist has not worked with many people with HIV he or she might just focus on your having a life threatening illnes as opposed to factoring in the impact of HIV into your overall mental and emotional health.
The second crucial factor you really have to look for is someone who is either gay or lesbian themself, or who has expertise in working with gay men from a nonhomophobic perspective and who will not feel that part of the therapy is to help you change your sexual orientation, (something that is unethical and impossible to accomplish). One of the reasons this is crucial to your getting the kind of help you need is that you have to work on your own homophobia. Saying that you have to drop this bombshell on your parents, (which bombsell that you are gay or have HIV?) without KILLING them, certainly indicates that you feel that your homosexuality is something burdensome. Having a sexually transmitted disease that most likely you got from gay sex may cedrtianly be contributing to how you feel both about yourself and being gay.
While your primary care doctor is certainly legally able to prescribe psychiatric medication, he or she should not be the person prescribing anti-depressants to you. Psychopharmacology is a very complex specialty that to get the most sophisticated and useful results you need to see a professional who does nothing but this. Please ask your doc for a referral to a psychaitirst and or non MD therapist.
Antidepressants are definitley not crap. But finding the correct one to help is sometimes an arduous process. Also has your primary care doc also tried testosterone replacement therapy to help with your loss of energy? Many people find this to be helpful. I know that my next suggestion may sound off the wall, but it is very important. If you have not been able to force yourself to exercise on a regular basis, try to. Even if it is only a brisk walk for a half hour four or five times a week. A program of regular exercise is one of the most useful tools for increasing a person's energy and satmina while contributing to an overall sense of well being. Michael Shernoff, MSW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bloody Nose After Sex With Stripper Worried I Have HIV
- Burning Penis After Anal Sex Worried I Have HIV
- Itchy Vagina After Anal Fingering Sign Of HIV AIDS
- Sore On Penis After Oral Sex Hooker What Are The Chances Of HIV
- Sore Testicles After Sex With Hooker Worried I Have HIV
- Doxycycline Treat Vaginal Infections?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.